Alert archive / Nebraska / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 59, NWS Hastings, NE

May 2, 2006Howard County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at May 2, 2006, 7:28 PM CDT for Howard County, Nebraska. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 2006, 7:28 PM CDT (00:28 UTC)
Expired
May 2, 2006, 8:30 PM CDT
In force
62 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Howard County, NE

The radar

The Grand Island radar (KUEX), 100 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.5 hours before the alert went out and 348 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2006-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 906 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2006-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
906 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1700 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:51 PM CDT, 4 hours 37 minutes earlier.

Area forecast discussion, May 2, 2:51 PM CDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
251 PM CDT TUE MAY 2 2006

.SHORT TERM...LATEST WATER VAPOR IMAGERY FROM THIS AFTERNOON REVEALS
A STRONG UPPER CYCLONE SEEN SPINNING EAST ACROSS THE NORTHERN HIGH
PLAINS WITH THE TAIL END OF THE WAVE RIDING ACROSS THE CENTRAL
ROCKIES.  SURFACE ANALYSIS SHOWS AN AREA OF LOW PRESSURE ACROSS
CENTRAL SD WITH A COLD FRONT SAGGING BACK SOUTHWEST INTO WESTERN
NEBRASKA WHILE A DRYLINE IS SEEN EXTENDING SOUTH...SOUTHWEST INTO
CENTRAL NEBRASKA AND WESTERN KANSAS.  AHEAD OF THIS DRYLINE...SOME
LOW LEVEL MOISTURE IS RETURNING NORTH INTO THE CENTRAL PLAINS WITH
SURFACE DEWPOINTS IN THE LOWER 50S INTO NORTHERN KANSAS.
HOWEVER...THE DEPTH OF THIS MOISTURE REMAINS FAIRLY SHALLOW AS IS
EVIDENT BY DEWPOINTS DROPPING THIS AFTERNOON BACK INTO THE UPPER 40S
TO NEAR 50 AS THE MIXING DEPTH HAS INCREASED VIA HEATING.
NEVERTHELESS...A FAIR AMOUNT OF INSTABILITY IS PRESENT AHEAD OF THE
DRYLINE WITH RUC ANALYSIS SHOWING CAPE VALUES IN THE 500-1000 J/KG
RANGE AND A SMALL CU FIELD IS PRESENT FROM SOUTHEAST SD INTO CENTRAL
NEB.

AN ACTIVE WEATHER NIGHT LOOKS TO BE ON TAP FOR SOUTH CENTRAL NEB AND
NORTH CENTRAL KS AS THE AFOREMENTIONED COLD FRONT BEGINS TO SURGE
SOUTHEAST AND MERGE WITH THE DRYLINE ACROSS CENTRAL PLAINS.  ALTHOUGH
CAPPING LOOKS TO BE RATHER STRONG THROUGH THE REMAINDER OF THIS
AFTERNOON...INCREASING LARGE SCALE ASCENT VIA THE UPPER WAVE MOVING
ACROSS THE NORTHERN PLAINS SHOULD BE ENOUGH TO ERODE THE CAP BY
EARLY EVENING.  UNDER THIS SETUP...EXPECT CONVECTION TO DEVELOP
INITIALLY ALONG THE MERGING COLD FRONT AND DRYLINE OVER CENTRAL
NEBRASKA BUT THEN EXPAND SOUTH...SOUTHWEST INTO THE REMAINDER OF THE
AREA DURING THE LATE EVENING TO OVERNIGHT HOURS.  GIVEN THE HIGH LCL
ENVIRONMENT AND THE FACT MUCH OF THE CONVECTION WILL BE WELL AFTER
DARK...NOT ANTICIPATING A HUGE SEVERE WEATHER THREAT ALTHOUGH A FEW
HAIL EVENTS IS POSSIBLE.

THE COLD FRONT THEN PUSHES QUICKLY THROUGH THE AREA AND IS SHOWN TO
BE SOUTHEAST OF BELOIT BY SUNRISE ON WEDNESDAY.  THIS SHOULD TAKE
THE CHANCE OF PRECIP SOUTH OF THE AREA AS WELL ALTHOUGH A FEW
LINGERING SHOWERS SOUTH OF A GENEVA TO OSBORNE LINE WILL REMAIN
POSSIBLE THROUGH MID MORNING.  THE REMAINDER OF WEDNESDAY LOOKS TO
BE COOLER BUT DRY WITH TEMPERATURES IN THE 60S TO NEAR 70 FOR
HIGHS.

AS THE REGION HEADS TOWARD WEDNESDAY NIGHT INTO THURSDAY...ANOTHER
UPPER WAVE IS SHOWN TO SLIDE SOUTHEAST INTO THE REGION ALTHOUGH ANY
SIGN OF DEEPER BOUNDARY LAYER MOISTURE WILL BE SOUTH OF THE RED
RIVER VALLEY.  HOWEVER...THIS WAVE WILL PRODUCE ENOUGH MID LEVEL
FRONTOGENESIS TO POSSIBLY SQUEEZE OUT A FEW SHOWERS MAINLY OVER
NORTH CENTRAL KANSAS LATE WEDNESDAY NIGHT INTO THURSDAY.
TEMPERATURES WILL BE MUCH COOLER ON THURSDAY AS WELL WITH CLOUD
COVER LIMITING HEATING BIG TIME.  WILL AIM HIGHS INTO THE UPPER 50S
TO LOWER 60S.

.LONG TERM...12Z FRIDAY THROUGH TUESDAY. MAIN FORECAST CONCERNS WILL
BE WEATHER SYSTEMS THAT MOVE THROUGH THE AREA FRIDAY AND AGAIN
SUNDAY INTO MONDAY.

AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE THROUGH THE AREA ON
FRIDAY. ALTHOUGH THERE IS SOME MOISTURE AROUND THE AREA...THERE IS A
WEAK SURFACE HIGH PRESSURE AT THE SURFACE AND EXPECT THAT THERE WILL
BE JUST ENOUGH SUBSIDENCE TO NOT HAVE PRECIPITATION ACROSS THE
FORECAST AREA.

ONCE THAT TROUGH MOVES THROUGH...A WEAK UPPER RIDGE BUILDS TO THE
WEST AND THE SURFACE HIGH MAINTAINS A PRESENCE IN THE CENTRAL
PLAINS. THERE IS SOME RESIDUAL MOISTURE...SO EXPECT THERE MAY BE A
FEW CLOUDS ACROSS THE AREA.

THE NEXT SYSTEM STARTS TO AFFECT THE REGION SUNDAY NIGHT. A SURFACE
LOW PRESSURE SYSTEM DEVELOPS LATE SUNDAY TO THE WEST WITH STRONG
SOUTH WINDS AHEAD OF IT. THIS SHOULD BRING IN SOME MOISTURE. THE
UPPER LOW MOVES INTO THE REGION SUNDAY EVENING. THE BEST MOISTURE
APPEARS TO BE TO THE EAST OF THE FORECAST AREA...BUT WILL HAVE TO
MONITOR THE LOCATION OF THE SYSTEM AS THIS TIME NEARS.

EARLY IN THE WEEK...A ZONAL FLOW REGIME IS ACROSS THE AREA.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

AWJ/JCB
Hazardous weather outlook, May 2, 6:52 PM CDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
652 PM CDT TUE MAY 2 2006

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
031200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
652 PM CDT TUE MAY 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. A FEW OF THE STORMS
COULD BECOME SEVERE...ESPECIALLY SOUTHEAST OF A LINE FROM GREELEY
TO CAMBRIDGE. THE PRIMARY SEVERE WEATHER THREATS ARE EXPECTED TO
BE HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...MAINLY SOUTHEAST OF A
LINE FROM GREELEY TO CAMBRIDGE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, May 2, 7:13 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
713 PM CDT TUE MAY 2 2006

NEZ047-030045-
HOWARD-
713 PM CDT TUE MAY 2 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HOWARD COUNTY...

AT 711 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FARWELL...OR 23 MILES NORTHWEST OF GRAND
ISLAND...AND MOVING EAST AT 20 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  ST. PAUL AT 725 PM CDT...
  CUSHING AT 740 PM CDT...

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 8:24 PM CDTSevere Thunderstorm WarningGIDMerrick66 min
May 2, 10:39 PM CDTSevere Thunderstorm WarningGIDKearney51 min
May 2, 11:51 PM CDTSevere Thunderstorm WarningGIDRooks54 min
May 3, 12:23 AM CDTSevere Thunderstorm WarningGIDOsborne45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.